Michigan, 2013

Hail in Michigan, May 21, 2013

May 21, 2013 · NWS APX · 2 events in 1 county or zone

A round of nocturnal thunderstorms produced locally heavy rain in northern Lower Michigan early on the 21st. Additional storms developed later in the day in the same area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A round of nocturnal thunderstorms produced locally heavy rain in northern Lower Michigan early on the 21st. Additional storms developed later in the day in the same area. In each case, one thunderstorm produced moderate sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 21, 2:46 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 21, 2:46 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
346 AM EDT TUE MAY 21 2013

.SYNOPSIS...
ISSUED AT 346 AM EDT TUE MAY 21 2013

A STORM SYSTEM IN THE PLAINS WILL TAKE ITS TIME MOVING INTO THE
GREAT LAKES THIS WEEK. THE STORM SYSTEM WILL EVENTUALLY EXIT EAST OF
THE REGION THURSDAY. THIS PATTERN WILL SET THE STAGE FOR CONTINUED
MILD TEMPERATURES...ALONG WITH SEVERAL CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH MIDWEEK.

HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES FRIDAY AND SATURDAY.
THIS PATTERN WILL GENERATE PLENTY OF SUN AND SEASONAL
TEMPERATURES...OVER NORTHERN MICHIGAN THROUGH THE UPCOMING HOLIDAY
WEEKEND.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 346 AM EDT TUE MAY 21 2013

SOMEWHAT OF A MESSY PATTERN OUT THERE RIGHT NOW...WITH CLOSED
UPPER LEVEL LOW PRESSURE ACROSS SOUTH DAKOTA WITH A SHORTWAVE
TROUGH LIFTING NE THROUGH THE MID MISSISSIPPI VALLEY. A
RE-ENERGIZED H8 LLJ OF 35-45KT WAS USHERING IN THE NEXT BATCH OF
DEEPER MOISTURE (PWATS APPROACHING 1.65") UP OUR WAY...AND
PROVIDING THE LOW LEVEL FORCING WHILE THE UPPER LEVELS WERE BEING
AIDED BY UPPER DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION OF
MID/UPPER LEVEL JET. SOME ISOLATED ACTIVITY WAS DEVELOPING ALONG
M-55...BUT THE MAIN BATCH OF SHOWERS WAS STILL WORKING UP THROUGH
SRN LAKE MICHIGAN. STRONGEST OF STORMS WERE WELL SOUTH OF US
ACROSS NW INDIANA/SW LOWER...WHERE LATEST DATA SUGGESTS THAT THE
LLJ WAS BEING DIRECTED MORE WEST-EAST. WHILE MUCH OF THE MOISTURE
ADVECTION MAY PUSH THE BETTER RAINFALL OFF TO OUR SOUTH...LATEST
VAD WIND PROFILES ARE STILL SHOWING A STRENGTHENING SOUTH WINDS
ACROSS WISCONSIN.

THROUGH THE MORNING...THE UPPER LEVEL JET/DIVERGENCE WILL LIFT
ACROSS THE WESTERN GREAT LAKES ALONG WITH THE AFOREMENTIONED MID
LEVEL TROUGH. DEEP LAYER LIFT AND MOISTURE ADVECTION WILL RESULT
IN A PERIOD OF SHOWERS AND EMBEDDED THUNDERSTORMS. MUCAPE OF
SEVERAL HUNDRED J/KG IS STILL LOOKING TO NOT BE ENOUGH FOR 35-45KT
OF EFFECTIVE BULK SHEAR TO PRODUCE ANY WIDESPREAD SEVERE
WEATHER...BUT ISOLATED SEVERE STORMS WITH HAIL ARE NOT OUT OF THE
QUESTION. WILL SWING THIS INITIAL ROUND OF PRECIPITATION NORTHWARD
THROUGH THE MORNING. AREAS OF FOG...LOCALLY DENSE OFF LAKE
HURON...WILL CONTINUE TO PLAGUE MUCH OF NE LOWER AND THE STRAITS
REGION. THIS IS ALONG AND NORTH OF A NEAR STATIONARY FRONTAL
BOUNDARY WHERE EASTERLY FLOW IS COMING OFF LAKE HURON. I DO
BELIEVE THIS WILL BE A PROBLEM THROUGH A GOOD CHUNK OF THE
DAY...WITH LOW CLOUDS AND SOME FOG TO GRADUALLY DEVELOP INTO
MORE OF EASTERN UPPER. THIS TO OCCUR AS THE LOW LEVEL FLOW TRIES
TO TURN MORE SOUTHERLY BEHIND DEPARTING TROUGH AND ARRIVING WEAK
SFC LOW TRACKING TOWARD THE STRAITS.

THIS AFTERNOON...OF COURSE...THE BIG QUESTION WILL BE HOW MUCH
CLEARING OUT WILL WE GET THIS AFTERNOON?..AND WHAT WILL THE
IMPLICATIONS BE ON TEMPERATURES AND DEVELOPING DIURNAL
INSTABILITY?...ESPECIALLY OF INTEREST CONSIDERING THE DATA SHOWING
AN UNCAPPED ATMOSPHERE WITH WET BULBS DROPPING TO ROUGHLY 9KFT.
CLOUDS ARE LIKELY TO LINGER INTO THE AFTERNOON BEHIND DEPARTING
PRECIPITATION...AIDED BY OVERALL SUBSIDENCE AND HEIGHT RISES
EXPECTED IN THE MID LEVELS. A DEEPER SSW FLOW IS EXPECTED TO
DEVELOP ACROSS NRN LOWER...BUT THE WARM FRONT IS LIKELY TO NOT GET
THROUGH THE STRAITS/LAKE HURON COAST. THIS DEEPER SOUTHERLY
FLOW...IN THEORY...OUGHT TO EAT AWAY AT ANY LINGERING LOW CLOUDS
WITH LATER DAY SUNSHINE RESULTING IN UP TO 1500J/KG. NOT EXACTLY
SURE ON THE CONVECTIVE EVOLUTION...BUT ISOLATED TO SCATTERED
STORMS COULD GET FIRED OFF IN UPSLOPE FLOW WITHIN INTERIOR NRN
LOWER WITH THESE STORMS GETTING SHOVED EASTWARD. THIS IS THE ONLY
FORESEEABLE LIFTING MECHANISM (AS WELL AS THE WARM FRONT). THESE
STORMS...WORKING OFF BETTER/DEEPER INSTABILITY...WOULD HAVE A
BETTER SHOT AT PRODUCING SEVERE WEATHER. LARGE HAIL AND DAMAGING
WINDS (AS WIND PROFILES BECOME MORE UNIDIRECTIONAL) WILL BE THE
MAIN THREATS...BUT ANY TIME THERE IS A LINGERING WARM
FRONT/ENHANCED HELICITIES...A TORNADO CANNOT BE RULED OUT.

TONIGHT...CANNOT SEE A TIME TO ELIMINATE CHANCES FOR SHOWERS AND
STORMS. STRONG SHORTWAVE ENERGY DROPS IN OUT OF NE CANADA AND WILL
GRADUALLY ALLOWS THE FRONTAL SYSTEM TO SINK SOUTHWARD. WHILE THE
H8 LLJ IS NOT EXPECTED TO RAMP UP VERY STRONGLY TONIGHT...THE
SOUTH DAKOTA UPPER LOW PIVOTS INTO IOWA AND WILL LIKELY INDUCE SFC
LOW PRESSURE THAT WILL LIFT INTO LOWER MICHIGAN. ENOUGH CONFIDENCE
IN MY UNCERTAINTY ON WHERE EXACTLY THE EXACT FRONTAL/SFC LOW
POSITIONS WILL BE...BUT CAN FORESEE EITHER ANY DIURNAL CONVECTION
BEING HELD TOGETHER INTO THE EVENING...OR THE POSSIBILITY OF IT
FADING AWAY. THERE IS ALSO THE POSSIBILITY FOR LATE NIGHT
NOCTURNAL SHOWERS AND STORMS LIFTING INTO THE M-55 CORRIDOR AHEAD
OF ENERGY EJECTED FROM THE DAKOTA UPPER LOW. LOTS OF
UNCERTAINTY...BUT THEN AGAIN...THERE ALWAYS IS WITH CONVECTION.
INSTABILITY DOESN'T LOOK ALL THAT IMPRESSIVE OVERNIGHT...SO GOTTA
BELIEVE THAT THE BEST SHOT AT SEVERE WEATHER WILL BE TIED TO LATER
THIS AFTERNOON AND INTO THE EVENING.

HIGH TEMPERATURES WILL RANGE FROM THE LOWER 60S IN EASTERN UPPER
(COOLER IF STRATUS/FOG BECOME WIDESPREAD)...TO WELL INTO THE 70S
AND THE LOWER HALF OF THE 80S IN THE MIXED OUT BL ACROSS NRN
LOWER. OF COURSE...COOLER IN EASTERLY FLOW OFF OF LAKE HURON FROM
ROUGHLY M-68 NORTH.

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 346 AM EDT TUE MAY 21 2013

WEDNESDAY...BOTH THE GFS AND ECMWF HAVE THE SFC LOW OVER S LOWER,
WITH THE 500 MB LOW TO THE WEST, WITH THE 500 MB JET OVER NE LOWER.
SO THE EXPECTATION IS THAT THE LIKELY AREA OF THUNDERSTORMS WOULD BE
SOUTH AND EAST OF A LINE FROM ALPENA TO MANISTEE. WITH LESS FORCING
IN E UPPER, WOULD EXPECT THAT THE CHANCES ARE MUCH LESS.

WEDNESDAY NIGHT...THE 500 MB TROUGH BEGINS TO MOVE THROUGH THE
FORECAST AREA WITH THE SFC LOW MOVING EAST OF THE REGION. THIS
BRINGS IN LOTS OF COOL DRY AIR WITH THE 70--500 MB LAYER RH FALLING
TO THE SINGLE DIGITS AND THE 850 MB MOISTURE TO AROUND 15%. 850 MB
TEMPERATURES ARE ALSO GOING TO FALL INTO THE SINGLE DIGITS, THAT THE
SET UP FOR THE FOLLOWING DAY, WILL NOW BE CHILLY. ESPECIALLY, SINCE
MOST PEOPLE HAVE GOTTEN USED TO THE 70S AND 80S.

THURSDAY...AS WAS SAID IN THE PREVIOUS PARAGRAPH, THE TEMPERATURES
WILL END UP BEING CHILLY AS THE 850 MB TEMPERATURES APPROACH 0C BY
00Z. THE ONLY THING THAT WE HAVE GOING FOR US WILL BE THE MOSTLY
SUNNY SKY AS THE RH IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE
DRY OUT TO AROUND 10%. THIS WILL ALLOW US TO WARM UNDER FULL SUN.
WITH THE SFC HIGH BUILDING IN THE REGION, WINDS SHOULD BEGIN TO
SETTLE DOWN A BIT AS THE GRADIENT BEGINS TO SLACKEN. OVERNIGHT, AS
THE TEMPERATURES DIP TOWARD FREEZING AND THE WINDS DIMINISH, WILL
EXPECT THAT THE FROST WILL BE AN ISSUE. AT THIS POINT, HAVE PATCHY
AND AREAS OF FROST, BUT IT MAY HAVE TO BE WIDENED AS THE
TEMPERATURES HAVE A CHANCE TO FALL BELOW FREEZING IF CORE OF THE
HIGH SETS UP OVER LIKE THE ECMWF SHOWS.

EXTENDED (FRIDAY THROUGH MONDAY)...FRIDAY, HIGH PRESSURE BUILDS INTO
THE REGION AND KEEPS THE FORECAST AREA DRY. SATURDAY, THE HIGH
PRESSURE REMAINS IN PLACE AND CONTINUES TO KEEP THE PLACE DRY.
SUNDAY, HIGH PRESSURE CONTINUES, SO THE WEEKEND ITSELF LOOKS GOOD
FOR GETTING OUTSIDE. MONDAY, OVER N MICHIGAN LOOKS DRY. IF THE ECMWF
IS RIGHT THEN THE DAY SHOULD TURN OUT MOSTLY SUNNY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1201 AM EDT TUE MAY 21 2013

NEARLY STATIONARY BOUNDARY CONTINUES TO DISSECT THE TAF SITES
FROM NORTHWEST TO SOUTHEAST. THIS IS EXPECTED TO KEEP PLN AND APN
IN THE LOW CLOUDS AND FOG...DENSE AT APN OVERNIGHT WITH PATCHY FOG
AT TVC AND MBL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO MOVE INTO MBL AND TVC EARLY THIS MORNING AND SPREAD INTO PLN
AND APN LATE. MORE SHOWERS AND THUNDERSTORMS ARE LIKELY DURING THE
DAY AS WELL.

&&

.MARINE...
ISSUED AT 346 AM EDT TUE MAY 21 2013

WARM AIR/MOIST OVER COLD LAKE WATERS WILL KEEP WINDS AT BAY...BUT
AREAS OF FOG AND LOW CLOUDS WILL BE SEEN ACROSS MUCH OF NRN LAKE
HURON AND THE STRAITS/LAKE SUPERIOR INTO TODAY. PERIODS OF SHOWERS
AND STORMS WILL BE COMMON AS WELL...DUE TO A NEAR STATIONARY
FRONTAL ZONE STRETCHED OVER NRN LOWER. THIS FRONT WILL DIVE SOUTH
OF US WEDNESDAY...ALLOWING A TIGHTER PRESSURE GRADIENT TO DEVELOP
WEDNESDAY NIGHT THROUGH THURSDAY. AS COLDER AIR POURS IN...THE
STABILITY WEAKENS AND SMALL CRAFT ADVISORY GUSTS LOOK LIKE A GOOD
BET. HIGHER PRESSURE SETTLES IN FRIDAY AND INTO THE WEEKEND.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...JL
SHORT TERM...SD
LONG TERM...JL
AVIATION...AS
MARINE...SD
Hazardous weather outlook, May 21, 4:16 AM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
516 AM EDT TUE MAY 21 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
221230-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
516 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL LIFT NORTHWARD THIS MORNING FROM THE
M-55 CORRIDOR AND GRAND TRAVERSE BAY REGION. SEVERE STORMS ARE NOT
EXPECTED WITH THIS ACTIVITY...BUT SMALL HAIL AND BRIEF HEAVY
DOWNPOURS ARE LIKELY.

ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND INTO THE EVENING. SEVERE WEATHER IS POSSIBLE WITH
THESE STORMS. THE MAIN THREATS WILL BE LARGE HAIL TO ONE INCH IN
DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UNSEASONABLY COLD AIRMASS WILL SPREAD ACROSS THE AREA THURSDAY
NIGHT THROUGH THE MEMORIAL DAY WEEKEND. FROST IS POSSIBLE FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

SMD

The radar

The NCL Michigan radar (KAPX), 91 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Presque Isle

When
May 21, 5:30 AM EST
Where
Presque Isle County, 0.93 mi E of Rogers City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.419, -83.811

Hail, Presque Isle

When
May 21, 6:34 PM EST
Where
Presque Isle County, 0.69 mi N of Onaway
Measured
0.75 in hail
Reported by
Public
Coordinates
45.360, -84.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456339, 456340.